Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 130, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2003, 1:55 PM CDT for Warren County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 1:55 PM CDT (18:55 UTC)
- Expired
- Jul 8, 2003, 2:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Warren County, IL
The radar
The Quad Cities radar (KDVN), 70 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 9:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 8, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
613
WUUS53 KDVN 081855
SVRDVN
ILC187-081945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 245 PM CDT
* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
NORTHWEST OF KIRKWOOD...OR 11 MILES WEST OF MONMOUTH...MOVING
NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
MONMOUTH BY 200 PM CDT.
ALEXIS BY 205 PM CDT.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4104 9080 4107 9073 4107 9043 4094 9043
4090 9055 4085 9076
$$
REAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:25 AM CDT, 11 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 2:25 AM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 AM CDT TUE JUL 8 2003 ALL THE LATEST INDICATIONS CONTINUE TO SHOW OMINOUS WEATHER SCENARIO THROUGH MID WEEK. PREVIOUS FORECAST ALREADY HAS THIS WELL IN HAND. THEREFORE...WILL HIGHLIGHT PERIODS OF GREATEST THREATS. THE FIRST THREAT WILL BE ONGOING...OR DECAYING CONVECTION DURING THE FIRST PERIOD. HEAVY RAIN...RECEIVED DURING PAST MCS EVENTS THE PAST SEVERAL DAYS...AND THIS PAST EVENINGS HEAVY PRECIP OVER THE CENTRAL AND EASTERN CWA...HAVE INCREASED THE THREAT OF FLOODING FOR THE ENTIRE AREA. LAKE ENHANCED EAST TO WEST FRONTAL BOUNDARY WILL BECOME MORE FOCUSED AND WELL DEFINED LATER TODAY AND WEDNESDAY. WITH SEVERAL ROUNDS OF MCS ACTIVITY LIKELY THROUGH WEDNESDAY AFTERNOON/EVENING...WE MAY HAVE BOTH FLASH FLOODING PROBLEMS AS WELL AS RIVER FLOODING BY WEDNESDAY. THE AREA MOST AT RISK WILL BE BETTER DEFINED BY THIS AFTERNOON...AS THIS MORNINGS ROUND OF THUNDERSTORMS WILL CERTAINLY INCREASE THE THREAT WHERE THE MAXIMUM RAINFALL OCCURS. ELEVATED MORNING CONVECTION WILL DIMINISH ONLY TO BE REPLACED BY A STRONG MCV ROLLING OUT OF NEBRASKA. LIKELY POPS WILL BE NEEDED TO COVER THIS...WITH HEAVY RAIN WORDING AREA WIDE. MENTION OF SEVERE MAY BE NEEDED SOUTH OF HIGHWAY 30 AS WELL...DUE TO HIGH CAPE ENVIRONMENT...WITH ADEQUATE SHEAR AND WELL DEFINED EAST WEST BOUNDARY. THIS WILL BE NOT UNLIKE WHAT OCCURRED IN EASTERN IOWA AND NORTHERN ILLINOIS THIS PAST EVENING. TEMPERATURES TODAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...WHICH IS EXPECTED TO BE MUCH MORE PERSISTENT NORTH OF THE FRONTAL BOUNDARY. WILL GO NEAR 80 NORTH TO NEAR 90 SOUTH...WITH A TIGHT GRADIENT JUST SOUTH OF INTERSTATE 80. AS DISCUSSED ABOVE...THIS BOUNDARY IS LIKELY GOING TO BE MORE INTENSE WEDNESDAY. WILL HAVE CLOUDS AND STORMS AROUND MUCH OF THE DAY IN THE NORTHERN TIER...WITH CONVECTION FIRING UP LATER IN THE DAY SOUTH. HIGHS IN THE EXTENDED WILL BE LOWERED SLIGHTLY AS MODELS ARE SHOWING A STRONGER HIGH BUILDING IN. A WELCOME RELIEF FROM THE HEAT/HUMIDITY/VOLATILE WEATHER OF THE PAST WEEK BEGINS THURSDAY. LEFT REMAINDER OF THE EXTENDED LARGELY THE SAME. AS NOTED FROM PREVIOUS AFD... THE KDVN DOPPLER RADAR CONTINUES TO BE OUT OF SERVICE. PARTS ARE ON ORDER AND THEY WON/T ARRIVE UNTIL THIS MORNING. THE RADAR SHOULD BE BACK IN SERVICE SOMETIME THIS MORNING. WE APPRECIATE ALL OF THE ASSISTANCE FROM SURROUNDING WFO/S AND OUR MEDIA PARTNERS CONTINUED ASSISTANCE DURING THE EARLY MORNING WOULD BE GREATLY APPRECIATED. ERVIN .DVN... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Jul 8, 1:44 PM CDT, 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 144 PM CDT TUE JUL 8 2003 ...POTENTIALLY DANGEROUS WEATHER SCENARIO DEVELOPING FOR WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...EVENING AND OVERNIGHT THERE WILL BE A RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING MAINLY...ALONG AND SOUTH OF INTERSTATE 80. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN ALONG AND SOUTH OF A LINE FROM FAIRFIELD THROUGH WASHINGTON AND MUSCATINE TO NEAR PRINCETON ILLINOIS. THERE IS ALSO A THREAT OF A FEW TORNADOES ALONG THE IOWA MISSOURI BORDER...EAST INTO WEST CENTRAL ILLINOIS. NORTH OF THIS AREA...THE MAIN THREAT WILL BE LARGE HAIL. THERE WILL ALSO BE A POTENTIAL FOR LOCALLY HEAVY RAINS THROUGH EARLY EVENING. THE HEAVY RAIN WILL CREATE A POTENTIAL FOR FLOODING OF SMALL STREAMS AND RIVERS ALONG WITH STREET FLOODING IN URBAN AREAS. THIS ROUND OF THUNDERSTORMS WILL MOVE EAST OF THE AREA BY EARLY THIS EVENING. ANOTHER ROUND OF STORMS WILL BE POSSIBLE LATE TONIGHT. THESE STORMS SHOULD BE FOCUSED ON AREAS NORTH OF INTERSTATE 80 AND WILL HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND LOCALLY HEAVY RAINS. AREAS SOUTH OF INTERSTATE 80 COULD SEE SOME SCATTERED THUNDERSTORMS DURING THE OVERNIGHT HOURS...BUT THESE ARE NOT EXPECTED TO BE SEVERE. THE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT WILL BE DEVELOPING ALONG AND NORTH OF A STATIONARY FRONT OVER SOUTHERN IOWA AND NORTHERN ILLINOIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY A DANGEROUS SITUATION IS SETTING UP FOR WEDNESDAY AFTERNOON AND EVENING OVER THE MID MISSISSIPPI VALLEY. SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS LATE WEDNESDAY AFTERNOON OR EARLY IN THE EVENING. A FEW TORNADOES ALONG WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE WITH THESE STORMS. AT THIS TIME THE TORNADIC THREAT APPEARS TO BE THE GREATEST ALONG AND NORTH OF HIGHWAY 34. A LOW PRESSURE SYSTEM DEVELOPING THIS EVENING OVER THE CENTRAL PLAINS WILL MOVE EAST ALONG THE FRONT...CURRENTLY IN PLACE OVER SOUTHERN IOWA AND NORTHERN ILLINOIS. THERE IS SOME UNCERTAINTY ON THE TRACK OF THE LOW...BUT CURRENT INDICATIONS ARE THAT IT WILL MOVE ACROSS THE NORTHERN HALF OF IOWA OR SOUTHERN MINNESOTA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. SEVERE THUNDERSTORMS DEVELOPING AHEAD OF AND JUST SOUTH OF THE LOW PRESSURE SYSTEM WILL HAVE THE BEST POTENTIAL TO BECOME TORNADIC. THE FLOODING THREAT WILL ALSO PERSIST THROUGH THE DAY WEDNESDAY... SINCE ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY RAINFALL. THE ACTIVE WEATHER WILL END WEDNESDAY NIGHT...AS A COOLER AND DRIER AIRMASS SETTLES IN OVER THE REGION. THE NEXT THUNDERSTORM THREAT WILL BE EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUED TO BE NEEDED THROUGH THIS EVENING AND POSSIBLY AGAIN LATE TONIGHT. SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS AND THE MEDIA SHOULD MONITOR WEDNESDAY SEVERE WEATHER POTENTIAL CLOSELY. AS MORE INFORMATION BECOMES AVAILABLE...THE EXTENT OF THE THREAT...ITS TIMING AND LOCATION WILL BE MORE APPARENT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF/12
In the hours before
Local storm report, Jul 8, 1:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
121 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM 4 N OSCO IL HEAVY RAIN
07/08/03 HENRY 1.3 INCHES IN THE PAST
30 MINUTES WITH
SUSTAINED HEAVY CLOUD
TO GROUND LIGHTNING.
REPORTED BY STORM
SPOTTER.Local storm report, Jul 8, 1:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
136 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM ROCK IS IL HEAVY RAIN
07/08/03 ROCK ISLAND 1.25 INCHES OF RAIN IN
25 MINUTES. REPORTED
BY STORM SPOTTER.
1230 PM WHAT CHEER IA HEAVY RAIN
07/08/03 KEOKUK 0.60 INCHES OF RAIN IN
10 MINUTES WITH
MODERATE RAIN CONTINUING.Local storm report, Jul 8, 1:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM WHAT CHEER IA HEAVY RAIN
07/08/03 KEOKUK 0.60 INCHES OF RAIN IN
10 MINUTES WITH
MODERATE RAIN
CONTINUING. REPORTED BY
STORM SPOTTER.Local storm report, Jul 8, 1:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
139 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 PM MUSCATINE IA .88 INCH HAIL
07/08/03 MUSCATINE REPORTED BY STORM
SPOTTER.Local storm report, Jul 8, 1:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM FREEPORT IL SMALL STREAM FLOODING
07/08/03 STEPHENSON SMALL STREAMS AND
DITCHES ARE FULL OR
OVERFLOWING. REPORTED
BY STORM SPOTTER.Local storm report, Jul 8, 1:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1254 PM 6 S WASHINGTON IA HEAVY RAIN
07/08/03 WASHINGTON 0.65 INCHES OF RAIN IN
THE PAST 10 MINUTES.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 63 min |
| Jul 7, 7:42 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 58 min |
| Jul 7, 8:02 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 58 min |
| Jul 7, 8:33 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 72 min |
| Jul 7, 8:41 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 64 min |
| Jul 7, 9:40 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 35 min |
| Jul 8, 12:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| Jul 8, 1:13 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 47 min |
| Jul 8, 1:24 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 46 min |
| Jul 8, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 31 min |
| Jul 8, 1:42 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.